Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 33, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 27, 2002, 8:38 PM CDT for Hancock County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2002, 8:38 PM CDT (01:38 UTC)
- Expired
- Apr 27, 2002, 9:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 159 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 27, 7:45 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 438 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 280138 SVRMLI ILC067-280230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 838 PM CDT SAT APR 27 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 930 PM CDT * AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 22 MILES SOUTHWEST OF ELVASTON...OR 7 MILES NORTHWEST OF CANTON...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... BASCO BY 855 PM CDT. ELVASTON BY 855 PM CDT. WEST POINT BY 900 PM CDT. CARTHAGE BY 900 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4026 9150 4020 9144 4030 9101 4048 9119 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:45 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Apr 27, 2:45 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT SAT APR 27 2002 POTENT SYSTEM WINDING UP ACROSS NEBRASKA WITH MODELS DISAGREEING ON EVENTUAL TRACK. 15Z RUC APPEARS TO HAVE BEST IDEA OF SENDING SURFACE LOW JUST EAST OF KOMA BY 00Z (NEAR KAIO). THIS AGREES BEST WITH AVN AND TO SOME EXTENT THE NGM. EXTRAPOLATION WOULD INDICATE THAT AVN IS BETTER IN FUTURE POSITIONS OF LOW...WHICH WOULD INDICATE WARM FRONT NOT GETTING MUCH FURTHER NORTH THAN I80. EITHER WAY MODELS INDICATE TREMENDOUS LIFT TO CONTINUE DURING THE NIGHT WITH A SATURATED ATMOSPHERE. BRIEF LULL IN THE PRECIP EXPECTED THIS EVENING BEFORE STARTING UP AGAIN. APPEARS THAT SOUTHERN PART OF CWFA SHOULD SEE SOME SOLAR HEATING LATE THIS AFTERNOON AND EVENING AS DRY SLOT CONTINUES EAST. UNFORTUNATELY THIS RAISES POTENTIAL FOR SEVERE WITH LOW TOPPED SUPERCELLS VERY LIKELY. APPEARS SOUTHERN PART CAN EXPECT THE WORST WITH HAIL/HIGH WINDS. BETWEEN I80 AND HIGHWAY 30 EVERYTHING IS POSSIBLE INCLUDING TORNADOES. RAIN AND COOP REPORTS INDICATE AMOUNTS OF 3/4 TO 1.5 INCHES OF PRECIP DEPENDING ON LOCATION. GROUND NOW VERY MOIST AND POTENTIAL THERE FOR ANOTHER HALF TO 1 INCH. THEREFORE WILL CONTINUE FLOOD WATCH FOR TONIGHT. MODELS INDICATE PRECIP TO TAPER TO DRIZZLE AFTER MIDNIGHT WITH DRIZZLE LIKELY DURING THE MORNING HOURS. EVENTUAL STRONG CLEARING TO OCCUR DURING THE AFTERNOON FROM SOUTH TO NORTH. MONDAY ANOTHER SHORTWAVE MOVES THROUGH BRINGING A THREAT OF TSRA/SHRA DURING THE AFTERNOON AND EVENING HOURS FOLLOWED BY A BRIEF LULL IN ACTIVITY. GUIDANCE SIMILAR BUT FAN/MAV ARE COOLER THROUGH THE PERIOD. TENDENCY IS TO FOLLOW MAV NUMBERS BUT SOUTH PART OF CWA COULD BE CLOSER TO FWC ONCE THE SUN COMES OUT ON SUNDAY. EXTENDED...NOT MUCH TIME TO LOOK AT BUT ANOTHER SIGNIFICANT SYSTEM TO AFFECT THE AREA WED/THU WITH RAIN LIKELY AGAIN. WILL KEEP FRIDAY DRY FOR NOW AS WELL AS SATURDAY...BUT WOULD NOT BE SURPRISED IF SOME PRECIP OCCURRED ON SATURDAY. COORDINATE WITH DSM...ILX...AND CHI. .DVN...FLOOD WATCH ENTIRE CWA TONIGHT. IA...IAZ040>042-051>054-063>068-076>078-087>089-098-099. IL...ILZ001-002-007-009-015>018-024>026-034-035. MO...MOZ009-010. 86
In the hours before
Special weather statement, Apr 27, 3:23 PM CDT, 5 hours 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-280500- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 323 PM CDT SAT APR 27 2002 ...DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION THIS EVENING... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING SOUTH OF HIGHWAY 30...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF HIGHWAY 30. INTENSIFYING SURFACE LOW PRESSURE OVER SOUTH CENTRAL NEBRASKA EARLY THIS AFTERNOON...WILL MOVE INTO EASTERN IOWA TONIGHT...PASSING NEAR A LINE FROM CEDAR RAPIDS IOWA...TO MOUNT CARROLL ILLINOIS. AS THIS SURFACE LOW TRACKS NORTHEAST IT WILL SWING A WARM FRONT NORTHWARD INTO SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS...ROUGHLY NEAR HIGHWAY 34. A POTENT DRY LINE WILL ALSO LIFT NORTHEAST TONIGHT PASSING GENERALLY SOUTH OF HIGHWAY 30. AS CONDITIONS DEVELOP AS CURRENTLY SUGGESTED...MODERATELY UNSTABLE AIR AND STRONG WIND SHEAR WILL PRODUCE AN ENVIRONMENT FAVORABLE FOR A FEW SUPERCELLS WITH A SIGNIFICANT THREAT OF VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING WINDS GREATER THAN 70 MPH...AND POSSIBLY A FEW STRONG TO VIOLENT TORNADOES. THIS IS A DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION... ESPECIALLY FOR LOCATIONS SOUTH OF HIGHWAY 30 BETWEEN 7 PM AND MIDNIGHT. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR MUCH OF CENTRAL AND SOUTH CENTRAL IOWA AND NORTH CENTRAL MISSOURI...THROUGH 8 PM. CURRENT DATA SUGGESTS A MODERATE TO HIGH POTENTIAL FOR A COUPLE OF LONG TRACKED... STRONG TO VIOLENT TORNADOES SOUTH OF HIGHWAY 30 THIS EVENING. IF YOU LIVE SOUTH OF A CEDAR RAPIDS TO MOUNT CARROLL LINE YOU SHOULD REVIEW TORNADO SAFETY RULES...AND BE PREPARED TO SEEK SHELTER SHOULD THREATENING WEATHER APPROACH OR A WARNING BE ISSUED. THIS INCLUDES THE FOLLOWING CITIES...PRINCETON...THE QUAD CITIES...IOWA CITY... WASHINGTON...BURLINGTON...KEOKUK...MACOMB AND KAHOKA. CLOSELY MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES. STORM SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING OVER MUCH OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. MCCLURE/NICHOLS/ERVIN
Special weather statement, Apr 27, 5:41 PM CDT, 2 hours 57 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-280500- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 541 PM CDT SAT APR 27 2002 ...DANGEROUS AND POTENTIALLY LIFE THREATENING CONDITIONS STILL POSSIBLE THIS EVENING... THERE REMAINS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING SOUTH OF HIGHWAY 30...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF HIGHWAY 30. SCATTERED STRONG TO SEVERE THUNDERSTORMS OVER NORTHWEST MISSOURI WERE RACING NORTHEAST AT NEAR 50 MPH...AND WILL MOVE ACROSS THE AREA BETWEEN 7 PM CDT AND MIDNIGHT. AS CONDITIONS DEVELOP AS CURRENTLY SUGGESTED...MODERATELY UNSTABLE AIR AND STRONG WIND SHEAR WILL PRODUCE AN ENVIRONMENT FAVORABLE FOR A FEW SUPERCELLS SOUTH OF INTERSTATE 80...WITH THE THREAT OF VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING WINDS GREATER THAN 70 MPH...AND POSSIBLY A FEW STRONG TO VIOLENT TORNADOES. THIS IS A DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION...ESPECIALLY FOR LOCATIONS SOUTH OF A LINE FROM WASHINGTON...TO ALEDO AND PRINCETON. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR MUCH OF CENTRAL AND SOUTH CENTRAL IOWA AND NORTH CENTRAL MISSOURI...THROUGH 8 PM...AND ADDITIONAL TORNADO WATCHES ARE LIKELY FURTHER EAST THIS EVENING. IF YOU LIVE SOUTH OF A WASHINGTON...TO ALEDO AND PRINCETON LINE...YOU SHOULD REVIEW TORNADO SAFETY RULES AND BE PREPARED TO SEEK SHELTER SHOULD THREATENING WEATHER APPROACH OR A WARNING BE ISSUED. THIS INCLUDES THE FOLLOWING CITIES...FAIRFIELD...BURLINGTON...KEOKUK...MACOMB...KAHOKA...MEMPHIS AND MONMOUTH. THE SEVERE WEATHER THREAT NORTH OF INTERSTATE 80 WILL BE CONFINED MAINLY TO LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING WINDS OF 60 TO 70 MPH OR POSSIBLY GREATER. AN ISOLATED TORNADO CANNOT BE RULED OUT WITH THE MOST FAVORED LOCATION NEAR THE TRACK OF THE SURFACE LOW FROM NEAR CEDAR RAPIDS...TO MOUNT CARROLL. CLOSELY MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES. STORM SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING OVER MUCH OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. MCCLURE
Local storm report, Apr 27, 8:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT SAT APR 27 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM FAIRMONT MO .25 INCH HAIL
04/27/02 CLARK SCOTLAND COUNTY SHERIFF
DEPARTMENT REPORTED PEA
SIZE HAIL.Local storm report, Apr 27, 8:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT SAT APR 27 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0823 PM 11 W ST PATRICK MO .88 INCH HAIL
04/27/02 CLARK CLARK COUNTY SHERIFF
DEPARTMENT REPORTED
HAIL DENTING CARS.Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.